Kansas, 2016Flooding and Damaging Wind in Kansas, August 29 to 31, 2016
August 29 to 31, 2016 · NWS ICT · 7 events in 6 counties and zones
With a moisture-rich environment entrenched across Kansas, more thunderstorms developed during the day and continued well into the night. The thunderstorms were stronger than the previous afternoon/evening as evidenced by widespread 2 to 4 inch amounts and therefore the flooding was no doubt more pronounced.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With a moisture-rich environment entrenched across Kansas, more thunderstorms developed during the day and continued well into the night. The thunderstorms were stronger than the previous afternoon/evening as evidenced by widespread 2 to 4 inch amounts and therefore the flooding was no doubt more pronounced.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 1:58 PM CST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 29, 1:58 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
258 PM CDT MON AUG 29 2016
.SHORT TERM...(This evening through Thursday night)
Issued at 251 PM CDT Mon Aug 29 2016
An upper shear axis over the central and southern High Plains may
drift only slightly northeastward tonight into Tuesday. This shear
axis is then progged to push slowly southward through
Kansas/Missouri Tuesday night into Wednesday, as an upper trough
deepens over the Great Lakes/Ohio Valley. A very moist, subtropical
airmass (PW's 1-2 standard deviations above the mean) will be in
place across the region through Wednesday, before a front pushes
some drier, less unstable air through from Wednesday night into
Thursday.
Scattered, diurnally-enhanced convection may diminish after sunset
across south-central/southeast Kansas. However, convection chances
will be most probable/persistent in a corridor along and just east
of the aforementioned shear axis from southwest through north-
central Kansas tonight, possibly expanding a bit further
east/northeast Tuesday. Pockets of heavy rainfall/localized flooding
can be expected with the slow-moving storm clusters, aided by weak
upper diffluent flow. Isolated strong wet downbursts will also be
possible in this weak shear environment. Shower/storm chances will
then become likely area-wide Tuesday night into Wednesday as the
shear axis begins a slow southward shift. Again, locally heavy
rainfall and localized flooding will be the main threats with this
activity, with isolated strong wet downbursts possible. Rain chances
should diminish from northeast to southwest from Wednesday night
into early Thursday, as drier air advects into the region.
.LONG TERM...(Friday through Monday)
Issued at 251 PM CDT Mon Aug 29 2016
GFES/ECMWF indicate upper ridging over the south-central CONUS at
the beginning of this extended period, will shift east to the
southeastern U.S., while a mean, positively-tilted upper trough
moves across the western states, affecting the northern/central
Plains by Sunday/Monday. Lee troughing and southerly return flow
should allow temperatures to climb to slightly above seasonal
averages by Sunday/Monday, just ahead of a cold frontal passage.
Isolated, mainly elevated convection is possible over the central
part of Kansas during the nighttime/morning hours this weekend. A
better chance of thunderstorms may arrive Monday pm/night, as the
cold front encounters rich gulf moisture, with our forecast area
in the right-rear quadrant of an upper level jet streak.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1228 PM CDT Mon Aug 29 2016
Light and variable winds will become light and southeasterly
across the area this afternoon and evening before becoming light
and variable once again overnight. Scattered showers and
thunderstorms are expected to develop within a moist and uncapped
airmass across the area by early afternoon with much of the
activity remaining diurnally driven. Locations across central KS
may see some lingering activity tonight where subtle H7
convergence was progged within the moist plume evident on water
vapor imagery.
&&
.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT 70 86 69 83 / 30 40 50 60
Hutchinson 68 84 67 81 / 50 60 60 60
Newton 69 84 67 81 / 30 50 60 60
ElDorado 70 85 68 83 / 30 50 50 60
Winfield-KWLD 70 87 69 85 / 20 40 40 60
Russell 66 82 65 80 / 60 60 60 60
Great Bend 66 82 65 81 / 60 60 60 60
Salina 69 83 68 81 / 50 60 60 60
McPherson 67 83 67 81 / 50 60 60 60
Coffeyville 71 91 70 85 / 20 30 30 60
Chanute 71 87 69 82 / 20 40 40 60
Iola 71 86 69 82 / 20 50 40 60
Parsons-KPPF 71 89 70 84 / 20 30 30 70
&&
.ICT Watches/Warnings/Advisories...
None.
&&
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MWM
Hazardous weather outlook, Aug 29, 2:35 PM CST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT MON AUG 29 2016
KSZ032-033-047>053-067>072-082-083-091>096-098>100-302045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
335 PM CDT MON AUG 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
CLUSTERS OF THUNDERSTORMS WILL PERSIST INTO TONIGHT...ESPECIALLY
ACROSS CENTRAL KANSAS WHERE LOCALLY HEAVY RAINFALL AND LOCALIZED
FLOODING IS POSSIBLE. AN ISOLATED STRONG STORM OR TWO IS ALSO
POSSIBLE WITH STRONG DOWNBURST WIND GUSTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
PERIODIC CHANCES FOR THUNDERSTORMS CAN BE EXPECTED TUESDAY THROUGH
WEDNESDAY. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL...LOCALIZED
FLOODING...AND ISOLATED STRONG DOWNBURST WIND GUSTS.
THUNDERSTORMS COULD AFFECT SOME OF THE REGION AGAIN FOR LATE
FRIDAY NIGHT INTO THE UPCOMING WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 29, 1:03 PM CST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT MON AUG 29 2016
KSZ033-048-291930-
ELLSWORTH KS-LINCOLN KS-
203 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHERN ELLSWORTH COUNTY IN CENTRAL KANSAS...
SOUTH CENTRAL LINCOLN COUNTY IN CENTRAL KANSAS...
* UNTIL 230 PM CDT
* AT 202 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR KANOPOLIS...MOVING NORTHWEST AT
25 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
ELLSWORTH...KANOPOLIS...ELLSWORTH AIRPORT...
KANOPOLIS STATE PARK AND KANOPOLIS LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3875 9793 3870 9793 3860 9806 3882 9841
3900 9816
TIME...MOT...LOC 1903Z 136DEG 21KT 3872 9805
MCGUIRESpecial weather statement, Aug 29, 2:37 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT MON AUG 29 2016
KSZ032-292100-
RUSSELL KS-
337 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 400 PM CDT
* AT 335 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES EAST OF RUSSELL...MOVING
NORTHWEST AT 10 MPH.
WIND GUSTS UP TO 50 MPH AND PEA SIZED HAIL WILL BE POSSIBLE WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...BUNKER HILL AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3898 9904 3913 9887 3888 9859 3874 9875
3890 9904
TIME...MOT...LOC 2036Z 132DEG 10KT 3886 9874
MCGUIRESpecial weather statement, Aug 29, 3:17 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 PM CDT MON AUG 29 2016
KSZ032-047-292200-
RUSSELL KS-BARTON KS-
417 PM CDT MON AUG 29 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A STRONG THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR
GORHAM...OR 6 MILES WEST OF RUSSELL...MOVING NORTHWEST AT 20 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GREAT BEND...RUSSELL...HOISINGTON...ELLINWOOD...CLAFLIN...LUCAS...
GORHAM...LURAY...DORRANCE...ALBERT...OLMITZ...MILBERGER...
BUNKER HILL...PARADISE...GALATIA...SUSANK...WALDO...
WILSON STATE PARK...WILSON LAKE AND ODIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS CAN PRODUCE PONDING OF WATER ON ROADWAYS IN A VERY
SHORT PERIOD OF TIME. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOOD
WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE
IMMINENT.
&&
LAT...LON 3913 9904 3913 9849 3827 9848 3827 9903
TIME...MOT...LOC 2116Z 126DEG 17KT 3886 9896
METZGER
Thunderstorm Wind, Montgomery
- When
- August 29, 3:48 PM CST to 3:50 PM CST
- Where
- Montgomery County, 0.55 mi E of Independence
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.230, -95.710
The gust was measured at Independence Airport.
Flood, Lincoln
- When
- August 30, 3:54 PM CST to 7:33 PM CST
- Where
- Lincoln County, 1.5 mi S of Lincoln to 2 mi S of Lincoln
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.008, -98.150
Numerous county roads were flooded south of Lincoln.
Flood, Greenwood
- When
- August 30, 8:52 PM CST to August 31, 2:45 AM CST
- Where
- Greenwood County, 0.55 mi E of Eureka to 9 mi W of Madison
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.820, -96.290
Flooding was widespread. The most significant occurred in and around Eureka as well as up around Madison where in both cases many roads were impassable. Highway K-99 was flooded in many areas from 170th to 300th streets. Highway K-58 was impassable just 1 mile east/northeast of Madison.
Flood, Ellsworth
- When
- August 31, 6:53 AM CST to 12:15 PM CST
- Where
- Ellsworth County, 0.7 mi N of Ellsworth to 15 mi S of Kanopolis
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.740, -98.230
Flooding was widespread across the county.
Flood, Lincoln
- When
- August 31, 6:55 AM CST to 8:00 PM CST
- Where
- Lincoln County, 1 mi NE of Lincoln to 1 mi SE of Lincoln
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.040, -98.137
Street flooding was reported in the city of Lincoln. This was a delayed report.
Flood, Labette
- When
- August 31, 7:00 AM CST to 10:26 AM CST
- Where
- Labette County, 5 mi NNW of Oswego to 4 mi NNE of Oswego
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.237, -95.135
The flooding occurred in the vicinity of Victory and Wallace Roads north of Oswego. The flooding had since receded.
Flood, McPherson
- When
- August 31, 8:18 AM CST to 1:00 PM CST
- Where
- McPherson County, Mc Pherson to Windom
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.370, -97.670
Street flooding occurred in Marquette. The report was relayed by the McPherson County Emergency Management. Street flooding also occurred in Lindsborg and McPherson and was also reported by law enforcement and emergency management. In Lindsborg, the occupants of a stalled vehicle needed to be rescued. In Lindsborg and McPherson, the flooding worsened to the point that several streets were barricaded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in New York, August 29, 20161 death · 1 event
- Flash Flooding and Hail in Colorado, August 29, 2016$150,000 · 1 in hail · 8 events
- Flash Flooding and Heavy Rain in Iowa, August 29 to 30, 2016$40,000 · 11 events
- Rip Current in New Jersey, August 29, 20161 injured · 1 event
- Flash Flooding and Hail in Minnesota, August 29, 20160.88 in hail · 6 events
- Flash Flooding in Illinois, August 29, 2016$5,000 · 3 events
- Flooding in Kansas, August 29 to 30, 20162 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 29, 20162 events
- Flash Flooding in Texas, August 29, 2016$2,000 · 2 events
- Waterspout in Gulf of Mexico, August 29, 20162 events
- Damaging Winds in Georgia, August 29, 2016$2,000 · 2 events
- Flood and Damaging Wind in Kansas, August 29, 201656 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655551, 655495, 655499, 655515, 655517, 655535, 655542.